I trust that everyone reading this blog had a restful Christmas and New Year. I know I enjoyed the time with family and friends as I ramp up into 2020. Thank you to everyone for their patience during the break time here at Maintain the Rage.
During my time off I had a lot of time to reflect on where I was, how I was feeling, life in general, and what I wanted out of 2020. One of the thing that I knew I wanted to change was weight, the other was to regain control over my emotions and the ongoing effects of my medication. I noted that my medication could be contributing to both my weight and the numbness I was experiencing. Most of the medication that I was on, namely Seroquel, Lithium, and Venlafaxine all act to reduce the swings in mood and control depressive episodes, but also have the nasty side effect of weight gain. These two factors led to the choice, without consultation with my medical team, to cease my medications. For better or Worse.
The first step was to research the right ways to cease my medications. Most could be stopped reasonably easily without too many issues. the Seroquel and Lithium however would have potential side effects if ceased. These side effects would be small for a long period if weaned down slowly, or a week of pain if ceased suddenly. For better or worse, I chose the week of pain. I ceased all of medications knowing I would experience mood swings, insomnia, dizziness, nausea, headaches, and a list of other potentials. Most of these side effects would be reasonably minor and manageable. Insomnia was hell for the first two nights, no sleep there, a couple of nights with help from Phenergan, and my sleep returned, if not a little broken. Headaches were managed with hydration and aspirin as needed. The nausea wasn’t too bad. Mood swings were managed as I was on my own most of the time anyway, as my family were visiting family in Western Australia, and I was taking the opportunity to rest up before a big camp that was coming up. The worst and most annoying side effect was definitely the dizziness. The only way to describe it was like being tipsy all the time. I felt that every day started with 6 or seven beers and never let up. Since then the side effects have subsided and I feel that I am now completely off my medications, so now the only thing left is deal with my emotions.
Since the drugs are no longer in my system I have been feeling the full gambit of my emotions, in their full, unbridled fashion. This has been great, in some respects, as I don’t feel numb or disconnected from myself or those around me. The down side is I have been swinging from hysterical laughter, to crying, to blood boiling rage. I have not been managing these very well and it has led to arguments with friends, family members, my children, my wife, and myself. It has meant that something I would normally have dealt with appropriately and civilly was instead dealt with; sarcasm, a sharp tongue, or harsh words. Those around me know of the part of the journey I am on and are, thankfully, patient but this won’t be the case forever. I know I will regain control, even if it is a little slower than I would like, however I believe this choice needed to be made, for better or worse.
I will continue to share my journey through mental health, and all of the lumps and bumps along the way. I will continue to monitor myself, and have safeguards in place to ensure I don’t wind up where I was last year. I am taking a hiatus from my psychiatrist and psychologist while I work out what I want from myself and work through the rollercoaster of emotions. For better or worse.
Maintain the Rage